Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 224, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 19, 2017, 3:06 PM EDT for Licking County, Ohio. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 19, 2017, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Licking County, OH
The radar
The Cincinnati radar (KILN), 131 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:26 PM EDT | HAIL 1 | 5 Ene Johnstown, OH | |
| Aug 19, 3:27 PM EDT | HAIL 0.88 | Johnstown, OH | |
| Aug 19, 3:27 PM EDT | HAIL 1 | St. Louisville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
411
WUUS51 KILN 191906
SVRILN
OHC089-191930-
/O.NEW.KILN.SV.W.0224.170819T1906Z-170819T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
306 PM EDT SAT AUG 19 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northwestern Licking County in central Ohio...
* Until 330 PM EDT.
* At 306 PM EDT, a severe thunderstorm was located near Johnstown,
moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
* Locations impacted include...
Newark, Granville, Johnstown, Granville South, Alexandria,
Hartford, St. Louisville and Fredonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4002 8251 4017 8276 4024 8276 4026 8275
4019 8238
TIME...MOT...LOC 1906Z 292DEG 21KT 4020 8274
HAIL...1.00IN
WIND...<50MPH
$$
FranksWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:22 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 19, 2:22 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 222 PM EDT Sat Aug 19 2017 .SYNOPSIS... A few showers and thunderstorms will be possible today as a weather system shifts through the Great Lakes. Skies will clear tonight as strong high pressure builds into the Ohio Valley, bringing several days of quiet weather. Temperatures will remain seasonable for mid August with highs in the 80s and lows in the 60s. A strong cold front will shift through the area on Tuesday evening with more showers and storms, before a much cooler and drier airmass moves in for the middle and end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Most of the morning convection has come to an end, only a couple of isolated showers in nrn KY are left. Don't expect these to live for too much longer however. Later this afternoon as H5 s/w trof axis swings through, a line of convection is forecast to develop in nrn Ohio. The srn end of this line could affect parts of Central Ohio. Went with 20 to 30 PoPs to cover this. Highs in the lower to mid 80s still look good for this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... This will be a period of relatively quiet weather as the wave from this afternoon shifts rapidly east bringing an end to any early evening shower and thunderstorm threat. Should see clouds dissipate quickly as good subsidence moves in. Perhaps a little fog later tonight especially in the valleys as good radiational cooling signature develops as 1020mb surface high moves across Ohio with light flow and residual 60s dewpoints. Sunday to feature plenty of sun per forecast soundings from 19.00Z NAM/GFS. Most recent NAM runs however have been a little more robust on low level moisture suggesting some deeper cumulus is possible in the afternoon. But either way there should be ample sunshine with highs well into the 80s on light winds. Weak shortwave energy deamplifying as it crosses the Great Lakes Sunday night shouldn't have much of an impact on an expected clear/mostly clear night. During this entire period, a bias-corrected MOS blend with minor adjustments should perform quite well given rather quiet/unchanging airmass, and this yields highs slightly above normal and lows around normal. && .LONG TERM /MONDAY THROUGH FRIDAY/... Models remain in good agreement showing a broad area of surface high pressure centered over the Mid-Atlantic region with its influence stretching westward into the eastern Ohio Valley on Monday. With the displacement of the high from the immediate area and increasing low level warmth and moisture, a very isolated afternoon shower/storm cannot be completely ruled out Monday -- particularly across the northwestern third or so of the FA. This being said, even with sufficient instability, there is not any notable forcing mechanism to initiate such activity (either at the surface or aloft), so maintained a dry fcst for now. The main item of interest for Monday will be the sky condition for eclipse viewing. In addition to development of an afternoon Cu field, do think there will be some thin cirrus streaming into western parts of the area by Monday afternoon. There continues to be some model variability on both the extent and thickness of such cirrus, but anticipate it to be fairly thin in nature given current data. Monday will likely be the warmest day of the week with lack of widespread dense cloud cover and the nudging of midlevel ridging into the Ohio Valley (particularly evident on ECMWF solutions). Highs in the upper 80s to around 90 degrees are expected area-wide. Past Monday afternoon, attention will turn to the next system that will impact the area on Tuesday. Model solutions continue to be in remarkable agreement with the broad-scale features of Tuesday/s system, including the general timing. 00Z solutions came in a bit faster than previous runs, showing precipitation entering northwestern parts of the FA as early as late Tuesday morning. This initial activity would be isolated to scattered in nature, but expect fairly substantial destabilization in the pre-frontal environment Tuesday afternoon and evening. Although wind profiles will be nearly unidirectional (WSW at sfc to W aloft) in nature, wind field magnitudes should be sufficient to support scattered to widespread thunderstorm development ahead of and/or along the advancing cold front. With this in mind, did maintain likely PoPs Tuesday afternoon and evening, but shifted time frame ahead by several hours. Pcpn should end from NNW to SSE very early Wednesday morning. The front will bring a big change in airmass to the region, with amplified upper-level troughing situated across the eastern third of the country by Wednesday. The coolest day of the week may end up being Thursday as a disturbance rotates around the broader-scale trough and unseasonably cool temperatures aloft filter into the region. Would not be entirely surprised to see near-record cool temperatures at some point late this week. However, some airmass modification is anticipated for Friday into next weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Convection has begun to pop in Central Ohio ahead of weak cold front and H5 s/w. Have a VCTS in the CMH/LCK for the first couple of hours of the taf period to cover this activity. Latest radar image is showing some showers developing north of CVG/LUK. Will have to keep an eye on this and see if VCSH is needed farther south. After the convection pulls off to the east. there could be some left over scattered ac. Guidance is suggesting that MVFR fog will develop aft 06Z. IFR fog is expected in the river valleys. After the fog lifts on Sunday, few to scattered cu should develop. OUTLOOK...Thunderstorms are likely on Tuesday into Tuesday evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Binau NEAR TERM...Sites SHORT TERM...Binau LONG TERM...KC AVIATION...Sites
Hazardous weather outlook, Aug 19, 2:09 PM EDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 209 PM EDT Sat Aug 19 2017 INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065- 070>072-077-201815- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer- Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark- Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH- Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton- 209 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Tuesday afternoon and evening. Damaging wind and hail will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on Tuesday. INZ075-080-KYZ089>100-OHZ073-074-078>082-088-201815- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown- Highland-Adams-Pike-Scioto- 209 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Tuesday afternoon and evening. Damaging winds, hail, and heavy rain will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on Tuesday.
In the hours before
Special weather statement, Aug 19, 2:25 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
225 PM EDT SAT AUG 19 2017
OHZ056-191900-
Licking OH-
225 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY UNTIL 300
PM EDT...
At 224 PM EDT, radar indicated a strong thunderstorm near Granville,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Newark, Heath, Granville, Utica, Hanover, Granville South, Marne,
Alexandria, St. Louisville, Gratiot, Fredonia, State Route 310 at
State Route 161 and Brownsville.
This includes I-70 in Ohio mile marker 142 and near mile marker 144.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3996 8220 3995 8220 3995 8223 3993 8223
4007 8268 4025 8261 4019 8219
TIME...MOT...LOC 1824Z 286DEG 20KT 4014 8256
SitesLocal storm report, Aug 19, 2:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 2 NW FALLSBURG 40.22N 82.27W
08/19/2017 M0.88 INCH LICKING OH TRAINED SPOTTER
&&
JOHNFLocal storm report, Aug 19, 2:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL SUNBURY 40.25N 82.86W
08/19/2017 E0.50 INCH DELAWARE OH TRAINED SPOTTER
&&
ANOVAKLocal storm report, Aug 19, 2:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL SUNBURY 40.25N 82.86W
08/19/2017 M1.25 INCH DELAWARE OH BROADCAST MEDIA
&&
ANOVAKSpecial weather statement, Aug 19, 3:00 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
300 PM EDT SAT AUG 19 2017
OHZ046-056-191930-
Licking OH-Delaware OH-
300 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE AND
NORTHWESTERN LICKING COUNTIES UNTIL 330 PM EDT...
At 300 PM EDT, radar indicated a strong thunderstorm near Johnstown,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Penny size hail...
Locations impacted include...
Granville, Johnstown, Utica, Granville South, Alexandria, Hartford,
St. Louisville, Fredonia and US Route 62 at State Route 661.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4005 8254 4021 8285 4029 8281 4029 8275
4028 8275 4027 8248 4025 8248 4024 8235
TIME...MOT...LOC 1900Z 284DEG 24KT 4022 8275
FranksThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:25 PM EDT | Special Weather Statement | ILN | Licking | 35 min |
| Aug 19, 2:28 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 47 min |
| Aug 19, 3:00 PM EDT | Special Weather Statement | ILN | Licking | 30 min |
| Aug 19, 3:29 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 46 min |
| Aug 19, 4:26 PM EDT | Special Weather Statement | ILN | Franklin | 34 min |
| Aug 19, 4:40 PM EDT | Special Weather Statement | ILN | Brown | 35 min |
| Aug 19, 4:48 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 27 min |
| Aug 19, 4:51 PM EDT | Areal Flood Advisory | ILN | Licking | 3 hr |
| Aug 19, 5:15 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 30 min |
| Aug 19, 5:45 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 45 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.